EconPapers    
Economics at your fingertips  
 

Growth, deforestation and the efficiency of the REDD mechanism

Hélène Ollivier

Journal of Environmental Economics and Management, 2012, vol. 64, issue 3, 312-327

Abstract: This paper assesses the long term impacts of an international transfer called the Reduced Emissions from Deforestation and Degradation (REDD) mechanism, which aims at preserving tropical forests of the recipient economy. This two-sector economy faces a dilemma between economic growth and deforestation. The rural sector can substitute reproducible capital for agricultural land whereas the manufacturing sector only requires capital. The model shows that the REDD mechanism has a non-monotonic effect on steady state welfares. For low transfer schemes, the agricultural output increases with the transfer even though less land is under cultivation. For high transfer schemes, the increase in the transfer may not offset the decrease in the agricultural output. The open-loop symmetric Nash equilibrium in a dynamic deforestation game predicts that redistributing the transfer among a finite number of producers is less efficient in reducing deforestation than in the social optimum.

Keywords: Avoided deforestation; Growth; Aid efficiency (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (19)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095069612000721
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Growth, deforestation and the efficiency of the REDD mechanism (2012) Downloads
Working Paper: Growth, deforestation and the efficiency of the REDD mechanism (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:64:y:2012:i:3:p:312-327

DOI: 10.1016/j.jeem.2012.07.007

Access Statistics for this article

Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates

More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jeeman:v:64:y:2012:i:3:p:312-327